What are Adrenergic Bronchodilators?
An overdose happens when you take too much of a drug. Whether intentional or accidental, drug overdoses can be life-threatening.
Adrenergic bronchodilators overdose is when a person takes too much of a certain type of asthma medication. Adrenergic bronchodilators are inhaled medications that open up your air passages to help you breathe more easily. Taking too much of these medications can cause an overdose.
If you or a loved one takes too much of a drug (including adrenergic bronchodilators), you need to seek immediate emergency help. You can call local emergency personnel at 911, or you can call National Capital Poison Control at 1-800-222-1222.
Causes an Adrenergic Bronchodilators Overdose
Adrenergic bronchodilators have medications that can make you very sick if you take too much. Ingesting or inhaling too much of these medications can cause life-threatening health problems. Medications that could cause overdose include:
Symptoms of an Adrenergic Bronchodilators Overdose
The symptoms will depend on how much of the medication you took. Mild symptoms can include chills and nausea. Severe symptoms can include coma, and even death. If you overdose, there are a number of different symptoms you might experience, including:
- difficulty breathing, including shallow, rapid, or no breathing
- decrease in urine output
- vision changes such as blurry vision or dilated pupils
- burning in the throat
- high blood pressure that leads to low blood pressure
- rapid heartbeat (tachycardia)
- fever or chills
- tremors or convulsions
- changes in mental status, including irritability or nervousness
- changes in skin color (blue)
- nausea or vomiting
Adrenergic Bronchodilators Overdose Diagnosis
Your doctor can diagnose an overdose. If you or a loved one has an overdose, you should seek emergency treatment. Anyone giving you emergency treatments may ask you a series of questions to help determine the severity of the overdose. These questions can include:
- weight of the individual
- medications taken (if known)
- condition of the individual (symptoms)
- time the medication was taken (if known)
- amount of the medication taken (if known)
Treatments for an Adrenergic Bronchodilators Overdose
Treatment for an overdose typically occurs in an emergency room. A doctor will monitor your vital signs. These include your blood pressure, temperature, and heart rate. Your doctor may need to give you additional treatment if your symptoms are severe. These can include:
- using activated charcoal to absorb excess drugs in the stomach
- placing you on a ventilator to help you breathe
- giving you fluids through a vein in your arm
- placing a tube in your mouth to your stomach to remove stomach contents
- giving you blood tests to monitor your blood sugar and potassium levels
Prevention for an Adrenergic Bronchodilators Overdose
Be aware of the dosage your doctor prescribed. Taking more of your medication than recommended can lead to an overdose. You should also be aware of how often you take your medication. Following dosing instructions will help prevent an overdose.
Monitoring all of your medications can also help prevent an overdose. Make sure that you don’t mix medications that have the same active ingredient. Talk to your doctor or pharmacist if you have questions. They can help you identify any medications that may be similar. Keep all medications out of reach of children. Also, using child-resistant caps is an effective way to protect a child from an unintentional overdose.
Your child’s weight will change as they grow. If your child experiences a weight gain or loss, ask your doctor to reevaluate your child’s dosage. The proper dosage amount can help prevent an overdose.
Educate your child on the proper way to take their asthma medication. An asthma attack can cause panic, and can perhaps lead your child to take too much medication. Showing them what to do when they have an attack can help prevent a possible overdose in the future.
Long-Term Outlook for Adrenergic Bronchodilators
Your outcome following an overdose will depend on any complications. You may develop health problems due to the overdose. These can affect your outlook. It will also depend on how quickly you sought treatment. Seeking treatment quickly can help prevent permanent organ damage. Typically, the less complications you have after the overdose, the better your outlook.